Alert archive / Missouri / Flash Flood Warnings in 2003
Flash Flood Warning 26, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Aug 5, 2003, 5:04 PM CDT for Ripley County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2003, 5:04 PM CDT (22:04 UTC)
- Expired
- Aug 5, 2003, 7:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Ripley County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KPAH 052205 FFWPAH MOC181-060030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PADUCAH KY 504 PM CDT TUE AUG 5 2003 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * FLASH FLOOD WARNING FOR... RIPLEY COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 730 PM CDT * AT 500 PM CDT...SPOTTERS REPORTED FLOODING ACROSS THE NORTHERN PART OF RIPLEY COUNTY...AFFECTING COUNTY ROAD 18. THUNDERSTORMS WILL CONTINUE TO PRODUCE MODERATE TO HEAVY RAIN ACROSS MUCH OF CARTER COUNTY AND INTO NORTHERN RIPLEY COUNTY THROUGH 630 PM. THIS MAY SERVE TO INCREASE THE THREAT FOR ADDITIONAL FLOODING ACROSS RIPLEY COUNTY...ESPECIALLY THE NORTHERN PART OF THE COUNTY NEAR THE CARTER COUNTY LINE. * LOCATIONS IMPACTED INCLUDE BRIAR...GATEWOOD AND HANDY ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. LAT...LON 3680 9068 3641 9068 3641 9115 3679 9116 $$
1 follow-up statement
000 WGUS73 KPAH 052305 FFSPAH MOC023-035-181-060000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 605 PM CDT TUE AUG 5 2003 ...FLASH FLOOD WARNINGS FOR CARTER...RIPLEY AND BUTLER COUNTIES IN SOUTHEAST AND SOUTH CENTRAL MISSOURI HAVE BEEN CANCELLED... AT 600 PM...LAW ENFORCEMENT OFFICIALS REPORTED LITTLE IF ANY FLOODING. SHOWERS AND THUNDERSTORMS HAVE DECREASED CONSIDERABLY IN BOTH COVERAGE AND INTENSITY SINCE 500 PM. A FEW SHOWERS CONTINUED OVER SOUTHERN AND CENTRAL BUTLER COUNTY MISSOURI. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 12:25 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Aug 5, 12:25 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1225 PM CDT TUE AUG 5 2003 FORECAST CONCERN THIS PACKAGE IS HOW LONG TO KEEP CHANCE POPS IN THE FORECAST. A WEAK SURFACE BOUNDARY WAS POSITIONED ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. DENSE FOG DEVELOPED LAST NIGHT IN AREAS JUST NORTH OF THIS BOUNDARY. WITH LITTLE CHANGE IN THE BOUNDARY LAYER CONDITIONS...I/M HAVING TROUBLE FINDING MANY REASONS WHY A SIMILAR EVENT WILL NOT HAPPEN TONIGHT. CLOUD COVER APPROACHING FROM THE NORTHWEST MAY HINDER THIS A BIT SO WILL ONLY MENTION /PATCHY DENSE FOG/. TONIGHT...AN AREA OF WEAK LOW PRESSURE...CURRENTLY OVER OKLAHOMA...IS EXPECTED TO SLOWLY HEAD EAST TOWARDS THE MID-MISSISSIPPI VALLEY. THIS WILL HELP LIFT THE AFOREMENTIONED BOUNDARY BACK ACROSS THE AREA AND ACT AS A FOCUS FOR CONVECTIVE DEVELOPMENT. ALSO WEDNESDAY A SHORTWAVE TROUGH IN THE NORTHWEST FLOW IS PROGGED TO HEAD ACROSS THE NORTHERN PART OF THE AREA...THUS HELPING THE CONVECTIVE POTENTIAL. TONIGHT WILL CONFINE PRECIP CHANCES TO THE SOUTHWEST. ON WEDNESDAY WILL HAVE CHANCE POPS ALL LOCATIONS WITH THE HIGHEST PERCENTAGE SOUTHWEST. WILL LINGER CHANCES INTO THE EVENING HOURS WEDNESDAY DUE TO DIURNAL AFFECTS. THURSDAY ANOTHER WEAK SHORTWAVE THROUGH PROGRESSING THROUGH THE NORTHWEST FLOW MAY TRIGGER ADDITIONAL CONVECTION. ESPECIALLY ACROSS EASTERN PARTS OF THE AREA. WILL HAVE NO MORE THAN A 30 POP EAST. FROM FRIDAY INTO THE BEGINNING OF THE WEEKEND...THE UPPER RIDGE IN THE WEST BUILDS A LITTLE STRONGER AND CLOSER TO THE AREA...HELPING TO SHUNT THE ACTIVE WEATHER EAST OF THE REGION. WILL CONTINUE WITH A DRY AND SLIGHTLY COOLER THAN NORMAL FORECAST FOR THIS PERIOD. BY THE END OF THE WEEKEND...GUIDANCE IS IN AGREEMENT OF A TREND FOR THE UPPER RIDGE IN THE WEST TO RETROGRADE FARTHER WEST AND THUS ALLOW FOR THE UPPER TROUGH TO ALSO RETROGRADE CLOSER TO THE AREA. THE DIFFERENCES COME IN THE FORM OF JUST HOW QUICKLY THAT TAKES PLACE AND HOW LONG OF A PERIOD OF TIME THE INFLUENCE OF THE RIDGE KEEPS ANY NORTHWEST-FLOW SHORTWAVE TROUGHS FROM AFFECTING OUR WEATHER. THE GFS IS MORE AGGRESSIVE IN RETURNING THE FORECAST AREA TO A WETTER PATTERN BY MONDAY. THE ECMWF THROUGH MONDAY STILL SHOWS THE AXIS OF A STRONGER RIDGE CLOSER TO THE AREA. THE CANADIAN SOLUTION WAS ABOUT A DAY QUICKER THAN THE GFS HAVING A RETURN OF PRECIP TO THE AREA AS EARLY AS SUNDAY. WILL GO WITH THE CONSENSUS OF THE THREE WHICH WOULD AVERAGE CLOSE TO THE GFS. DFS
Hazardous weather outlook, Aug 5, 5:00 AM CDT, 12 hours 4 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-060915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE STORMS TODAY AND TONIGHT...GENERALLY SOUTH OF A LINE FROM MARBLE HILL...THROUGH CAPE GIRARDEAU...PADUCAH...AND HOPKINSVILLE TO ELKTON. A FRONTAL BOUNDARY LAY STALLED OVER THE AREA THIS MORNING WHICH WILL ACT AS A FOCUS FOR THUNDERSTORM DEVELOPMENT...ESPECIALLY THIS AFTERNOON AND EVENING. THIS BOUNDARY WILL CONTINUE TO MEANDER OVER THE AREA BEFORE WASHING OUT LATER THIS EVENING. THE MAIN HAZARD WITH ANY THUNDERSTORMS THAT DO GO SEVERE TODAY AND TONIGHT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE STORMS ARE NOT ANTICIPATED AFTER TONIGHT. HOWEVER ...THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND/OR TONIGHT. KH
In the hours before
Local storm report, Aug 5, 3:02 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
302 PM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0252 PM POPLAR BLUFF MO 1.00 INCH HAIL
08/05/03 BUTLER REPORTED BY SPOTTERS
THROUGH COUNTY EMERGENCY
MANAGERSpecial weather statement, Aug 5, 4:58 PM CDT, 6 minutes before
MOZ107>109-052245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 458 PM CDT TUE AUG 5 2003 ...STRONG THUNDERSTORM TO MOVE ACROSS SOUTHEAST RIPLEY COUNTY IN SOUTH CENTRAL MISSOURI... A STORM WAS RAPIDLY INTENSIFYING JUST EAST OF DONIPHAN...JUST BEFORE 500 PM THIS LATE AFTERNOON. BETWEEN 500 PM AND 530 PM...THIS STORM IS EXPECTED TO TRACK SOUTHEAST ABOUT 35 MPH...VERY CLOSE TO NAYLOR. THIS STORM MAY PRODUCE UP TO MARBLE SIZE...OR ABOUT 1/2 INCH DIAMETER HAIL...VERY HEAVY RAIN...AND POSSIBLY GUSTY WIND.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:15 PM CDT | Flash Flood Warning | PAH | Butler | 3 hr |
| Aug 5, 2:57 PM CDT | Severe Thunderstorm Warning | PAH | Butler | 33 min |
| Aug 5, 3:25 PM CDT | Flash Flood Warning | PAH | Butler, Carter | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.